Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 156, NWS Nashville, TN

August 11, 2018Clay County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 11, 2018, 8:11 PM CDT for Clay County, Overton County, Pickett County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 8:11 PM CDT (01:11 UTC)
Expired
Aug 11, 2018, 8:45 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clay County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 122 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS54 KOHX 120111
SVROHX
TNC027-133-137-120200-
/O.NEW.KOHX.SV.W.0156.180812T0111Z-180812T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
811 PM CDT SAT AUG 11 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Overton County in Middle Tennessee...
  Western Pickett County in Middle Tennessee...
  Northeastern Clay County in Middle Tennessee...

* Until 900 PM CDT.

* At 810 PM CDT, a severe thunderstorm was located near Celina,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Celina, Byrdstown, Wolf River Dock and Dale Hollow Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Dale Hollow Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3662 8507 3644 8510 3654 8553 3661 8553
      3663 8527
TIME...MOT...LOC 0110Z 277DEG 17KT 3662 8545 

HAIL...0.88IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
198 
WWUS54 KOHX 120124
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
824 PM CDT SAT AUG 11 2018

TNC027-133-137-120200-
/O.CON.KOHX.SV.W.0156.000000T0000Z-180812T0200Z/
Overton TN-Pickett TN-Clay TN-
824 PM CDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN OVERTON...WESTERN PICKETT AND NORTHEASTERN CLAY
COUNTIES...

At 824 PM CDT, a severe thunderstorm was located 10 miles east of
Celina, or over Dale Hollow Lake, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Byrdstown, Wolf River Dock and Dale Hollow Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Dale Hollow Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3662 8507 3644 8510 3654 8544 3662 8544
      3663 8527
TIME...MOT...LOC 0124Z 277DEG 21KT 3661 8533 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
692 
WWUS54 KOHX 120145
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
845 PM CDT SAT AUG 11 2018

TNC027-133-137-120154-
/O.CAN.KOHX.SV.W.0156.000000T0000Z-180812T0200Z/
Overton TN-Pickett TN-Clay TN-
845 PM CDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OVERTON...WESTERN
PICKETT AND NORTHEASTERN CLAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3662 8507 3644 8510 3654 8544 3662 8544
      3663 8527
TIME...MOT...LOC 0144Z 277DEG 17KT 3660 8521 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:12 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 11, 6:12 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
612 PM CDT Sat Aug 11 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Cold front is approaching the Ohio River this afternoon. Convection
is on the upswing across the central KY area at this time.
Forcing expected to reach southward into the mid state by late
this afternoon and early evening. Gfs 18z neg energy indicates
that a cap is still in place. This should erode as the afternoon
wears on and the vertical lift picks up. Most models very stingy
with the convective development through this evening. Will go
ahead and lean toward the nam/hr3 solutions and go above guidance,
a bit. However, we are not currently outlooked. Capes come up but
w-e omegas to match the approaching front are difficult to
discern. Maybe a few strong storms, mainly along and west of I-65
where capes and forcing may be a little stronger. Will include a
late afternoon period. Pops for the late aft and evening periods
will generally range from 30 percent to as high as 60 percent.
Otw, td delta values to remain close to zero and therefore, the
low 12z dewpoint depressions could yield some patchy fog once
again.

Moving on, on Sunday the positioning of the boundary looks to be
directly across the mid state with little movement indicated. To
the north of the boundary, uniform northerly flow expected. Upper
flow showing some divergence but lowering mrh values and lower
level subsidence should keep conditions pop free. To the south of
the boundary, maybe an isol after shower or tstm so will keep 20
pops going.

On Monday, a profound intrusion of lower mrh values is indicated.
Cape to cap ratios turn sharply negative so no pops will be
included. Dewpoints drop into the lower to mid 60s so not
refreshingly less humid but slightly better. Near term temps
looking very seasonal for mid Aug.

In the ext fcst, initially, high pressure will stack across the
region. Then the pattern will morph into a disturbance ridden
westerly upper level flow. Pops will heighten on Thu and into Fri
when a frontal boundary will be on approach. The boundary will
weaken and never quite make it through our area. The moisture
channel, however, will remain in tact with descent pops into the
weekend.

The extended temperatures over the period will start out a few
degrees above normal. Then the mercury will drift downward toward
normal for highs as moisture and pops increase.

&&

.AVIATION...
00Z TAF DISCUSSION.

Scattered showers and thunderstorms are approaching from the north
at issuance time. VCTS might be better suited, but KBNA/KMQY might
see direct impact from these storms over the next couple of hours.
Will maintain the TEMPO groups to handle this through 01Z. VFR
will continue until late tonight when fog might become an issue
once again. Will maintain the IFR vis at KCKV/KCSV/KMQY as fog
will likely be enhanced by this evening's precipitation.

Winds will be light out of the north most of this cycle, shy of
any northerly wind gusts from this evening's storms.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Unger
Hazardous weather outlook, Aug 11, 2:13 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
213 PM CDT Sat Aug 11 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-121915-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
213 PM CDT Sat Aug 11 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms are possible this late this afternoon and
into the early evening hours. Storms should move into areas north
of I-40 between 4 and 6 pm, push through the Nashville metro area
between 5 and 8 pm and begin weakening south of I-40 as we lose
the heating of the day. Main concern will be strong gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

27

In the hours before

Special weather statement, Aug 11, 6:26 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
626 PM CDT SAT AUG 11 2018

TNZ056-120000-
Perry TN-
626 PM CDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY COUNTY UNTIL 700
PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Linden, or 5 miles northwest of Lobelville, moving
southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lobelville.

LAT...LON 3580 8797 3583 8797 3584 8796 3584 8792
      3580 8785 3582 8784 3582 8782 3584 8782
      3584 8775 3583 8772 3563 8775 3577 8799
TIME...MOT...LOC 2326Z 303DEG 15KT 3579 8790

Shamburger
Special weather statement, Aug 11, 7:13 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
713 PM CDT SAT AUG 11 2018

TNZ005-006-023-025-120045-
Stewart TN-Dickson TN-Montgomery TN-Houston TN-
713 PM CDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKSON...
SOUTHWESTERN MONTGOMERY...SOUTHEASTERN STEWART AND EASTERN HOUSTON
COUNTIES UNTIL 745 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Erin, or just north of Cumberland City, moving
southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vanleer, Cumberland City and Slayden.

LAT...LON 3630 8734 3620 8759 3620 8761 3647 8774
      3653 8761
TIME...MOT...LOC 0012Z 330DEG 25KT 3645 8764

Shamburger
Special weather statement, Aug 11, 7:58 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
758 PM CDT SAT AUG 11 2018

TNZ010-011-033-034-120130-
Fentress TN-Overton TN-Pickett TN-Clay TN-
758 PM CDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OVERTON...PICKETT...
EASTERN CLAY AND NORTHERN FENTRESS COUNTIES UNTIL 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Celina to near Byrdstown. Movement was
southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Livingston, Jamestown, Celina, Byrdstown, Allardt, Wolf River Dock,
Dale Hollow Lake, Pall Mall, Pickett State Park, Standing Stone State
Park and Ashlock.

LAT...LON 3638 8469 3638 8543 3662 8564 3663 8523
      3660 8479 3640 8466
TIME...MOT...LOC 0058Z 305DEG 15KT 3662 8554 3655 8507

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:13 PM CDTSpecial Weather StatementOHXHouston32 min
Aug 11, 7:58 PM CDTSpecial Weather StatementOHXClay, Pickett32 min
Aug 11, 8:47 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett43 min
Aug 11, 10:58 PM CDTSpecial Weather StatementOHXCumberland47 min
Aug 11, 11:14 PM CDTSpecial Weather StatementOHXPutnam46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.